Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Jackson, KY

June 3, 2015Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 3, 2015, 6:12 PM EDT for Pike County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2015, 6:12 PM EDT (22:12 UTC)
Expired
Jun 3, 2015, 9:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:10 PM EDTFLASH FLOOD1 W Robinson Creek, KYAPPROXIMATELY SIX INCHES OF WATER WAS REPORTED FLOWING OVER ROBINSON CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WGUS53 KJKL 032212
FFWJKL
KYC195-040115-
/O.NEW.KJKL.FF.W.0019.150603T2212Z-150604T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT WED JUN 3 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN PIKE COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 915 PM EDT
    
* AT 610 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. IN EXCESS OF TWO INCHES OF RAIN 
  HAS LIKELY ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...       
  ELKHORN CITY...JONANCY...BELCHER...DORTON...TOONERVILLE... 
  ROCKHOUSE...ASHCAMP...SHELBY GAP...MYRA...VIRGIE... 
  REGINA...SPEIGHT...AND LOOKOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3727 8235 3723 8250 3720 8256 3721 8259
      3725 8263 3723 8268 3727 8273 3729 8270
      3731 8269 3731 8267 3737 8266 3739 8262
      3742 8261 3737 8221

$$

HAL
2 follow-up statements
568 
WGUS73 KJKL 032314
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
714 PM EDT WED JUN 3 2015

KYC195-040115-
/O.CON.KJKL.FF.W.0019.000000T0000Z-150604T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
714 PM EDT WED JUN 3 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHWESTERN PIKE COUNTY...

AT 711 PM EDT...THE PUBLIC REPORTED FLASH FLOODING ALONG ROBINSON 
CREEK ROAD WEST OF VIRGIE...WITH APPROXIMATELY 6 INCHES OF WATER 
FLOWING OVER THE ROADWAY. ALTHOUGH THE HEAVIEST RAIN HAS MOVED OUT 
OF THE WARNED AREA...HEAVY RUNOFF AND THE THREAT OF FLASH FLOODING 
WILL PERSIST EARLY THIS EVENING.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... ELKHORN 
CITY...JONANCY...BELCHER...DORTON...TOONERVILLE... 
ROCKHOUSE...ASHCAMP...SHELBY GAP...MYRA...VIRGIE...REGINA...SPEIGHT 
AND LOOKOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. TURN 
AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3727 8235 3723 8250 3720 8256 3721 8259
      3725 8263 3723 8268 3727 8273 3729 8270
      3731 8269 3731 8267 3737 8266 3739 8262
      3742 8261 3737 8221

$$

HAL
237 
WGUS73 KJKL 040108
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
908 PM EDT WED JUN 3 2015

KYC195-040117-
/O.EXP.KJKL.FF.W.0019.000000T0000Z-150604T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
908 PM EDT WED JUN 3 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PIKE COUNTY WILL EXPIRE
AT 915 PM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 3727 8235 3723 8250 3720 8256 3721 8259
      3725 8263 3723 8268 3727 8273 3729 8270
      3731 8269 3731 8267 3737 8266 3739 8262
      3742 8261 3737 8221

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:09 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 3, 3:09 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EDT WED JUN 3 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 309 PM EDT WED JUN 3 2015

THE UPPER LEVEL LOW WHICH HAS DOMINATED OUR WEATHER FOR THE PAST
FEW DAYS CONTINUES TO DRIFT SOUTH...AND WAS LOCATED OVER THE
WESTERN TIP OF NORTH CAROLINA EARLY THIS AFTERNOON. THERE IS GOOD
MODEL AGREEMENT THAT THE LOW WILL BEGIN TO DRIFT EAST AND SHOULD
BE OVER THE EASTERN PART OF NORTH CAROLINA BY 12Z FRIDAY. AS THE
LOW DRIFTS AWAY UPPER LEVEL RIDGING WILL NUDGE NORTHEAST FROM THE
SOUTHERN PLAINS INTO THE OH VALLEY.

IN THE VERY NEAR TERM A FEW SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING.
WITH THE LOW WELL TO OUR SOUTH SHOWER MOVEMENT WILL BE FROM THE
SOUTHEAST OR EAST FOR THE REMAINDER OF THE DAY. WITH THE LOSS OF
DAYTIME HEATING THE SHOWER THREAT WILL END TONIGHT.

ON THURSDAY...WITH THE LOW CONTINUING TO DRIFT ONLY VERY SLOWLY
TO THE SOUTHEAST THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE. WE SHOULD SEE A LITTLE MORE SUNSHINE ON
THURSDAY...ALLOWING FOR WARMER MAXIMUM TEMPERATURES AND INCREASED
INSTABILITY WITH CAPES AROUND 2000 J/KG. BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL AGAIN BE NEAR THE VA BORDER ON THURSDAY. AS
WILL BE THE CASE TODAY...ONCE WE LOSE DAYTIME HEATING ON THURSDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL GRADUALLY END DURING
THE EVENING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 309 PM EDT WED JUN 3 2015

THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH AT LEAST THE FIRST
PART OF THE EXTENDED PORTION OF THE FORECAST. EARLY ON...THE
SOUTHEAST TROUGH OPENS UP AND RETREATS TO THE EAST. THIS WILL ALLOW
RIDGING FROM THE PLAINS TO BUILD INTO THE AREA TEMPORARILY...BUT BE
HINDERED BY SHORTWAVE ENERGY DIPPING INTO THE DEEP SOUTH FROM THE
CENTRAL PLAINS INTO THE WEEKEND. THE UPPER RIDGING THAT MANAGES TO
DEVELOP OVER KENTUCKY WILL BE FURTHER IMPACTED BY A STRONGER
NORTHERN STREAM TROUGH LATE IN THE WEEKEND AND INTO THE START OF
NEXT WEEK. THE 00Z ECMWF IS QUICKER AND STRONGER WITH THIS NORTHERN
TROUGH THAN THE 12Z GEM AND GFS. ACCORDINGLY...THE ECMWF HAS MORE OF
AN IMPACT FOR EASTERN KENTUCKY AS ITS TROUGH 5H AXIS AND ENERGY PASS
THROUGH THE STATE BY MIDDAY MONDAY. HOWEVER...THE GFS DOES SHOW SOME
ENERGY RIDING EAST FROM A TROUGH OVER THE WASATCH RANGE AND
POTENTIALLY AFFECTING THE SOUTHERN OHIO VALLEY AT THE END OF THE
WEEKEND...SLIPPING SOUTH THROUGH KENTUCKY DURING THE DAY MONDAY
WHILE ITS NORTHERN TROUGH WOULD NOT AFFECT THE AREA UNTIL LATER
TUESDAY AND INTO WEDNESDAY. BY THAT POINT...THE ECMWF IS
CONCENTRATING ON A TROUGH MOVING OUT OF THE CENTRAL PLAINS. THE
DISAGREEMENT IN THE MODELS LATE IN THE EXTENDED FORECAST LOWER
CONFIDENCE IN ANY PARTICULAR SOLUTION...AS A RESULT HAVE FAVORED A
GENERAL MODEL BLEND FOR THE START OF NEXT WEEK AND THE ECMWF
EARLIER ON.

SENSIBLE WEATHER FOR THE EXTENDED WILL FEATURE WARMER AND MORE
SUMMER LIKE CONDITIONS THAN WE HAVE SEEN THUS FAR THIS WEEK.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND WITH SOME MORE ORGANIZED STORMS A CONCERN LATER SUNDAY AND
MONDAY AS THE NORTHERN STREAM TROUGH APPROACHES. THE OLD ECMWF
PUSHES A COLD FRONT THROUGH EAST KENTUCKY ON MONDAY WITH A DECENT
CHANCE OF CONVECTION BUT DRIER WEATHER TO FOLLOW IN THE FRONT/S WAKE
AS WEAK HIGH PRESSURE MOVES THROUGH...AS EVEN WEDNESDAY IT KEEPS ANY
REDEVELOPMENT AND RETURN FLOW CONVECTION TO OUR WEST. BY CONTRAST
THE GFS WOULD BRING SHOWERS AND THUNDERSTORMS TO THE AREA STARTING
ON FRIDAY AND LINGERING THROUGH MIDDAY SATURDAY BEFORE A LULL SETS
IN AHEAD OF ITS COLD FRONT THAT WOULD NOT ARRIVE UNTIL LATER MONDAY
INTO TUESDAY. THIS PRESSES SOUTH BY WEDNESDAY MORNING MAKING FOR A
DRY REST OF THE DAY. HOWEVER...WITH THE MODEL SOLUTIONS IN QUESTION
HAD TO CARRY SMALL CHANCES THROUGH MUCH OF THE EXTENDED...THOUGH
THERE SHOULD BE PLENTY OF DRY TIMES THROUGH THE MIDDLE OF NEXT
WEEK...TOO. OTHERWISE...A TYPICAL SUMMERTIME DIURNAL CURVE SHOULD
DOMINATE THE POP CHANCES AWAY FROM ANY FRONTAL BOUNDARIES.

THE CR GRID BLEND CAME IN REASONABLY WELL FOR THE UNCERTAIN
SITUATION LATER IN THE PERIOD. HAVE MADE SOME MINOR ADJUSTMENTS TO
THE POP AND SKY FIELDS TOWARD A BLEND OF THE 12Z ECMWF...MORE
SIMILAR TO THE 12 GFS THAN THE 00Z ECMWF...AND THE LATEST GFS. ALSO
TWEAKED LOW TEMPERATURES EACH NIGHT WITH MORE OF A TERRAIN BASED
DIFFERENCE IN THE LOWS IN MIND THAN REPRESENTED BY THE SUPERBLEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 209 PM EDT WED JUN 3 2015

THE UPPER LEVEL LOW WHICH HAS CONTROLLED OUR WEATHER FOR THE PAST
SEVERAL DAYS IS DRIFTING SOUTH...AND IS CURRENTLY OVER THE FAR
WESTERN TIP OF NORTH CAROLINA. THE LOW CLOUDS WHICH HAVE COVERED
EASTERN KY ARE ERODING FROM THE SOUTHEAST TOWARDS THE NORTHWEST WITH
DOWNSLOPING SOUTHEAST WINDS OFF OF THE HIGHER TERRAIN. AS A RESULT
DO EXPECT LOW CLOUDS TO LIFT AND DECREASE IN COVERAGE ESPECIALLY
IN THE SOUTHEAST. IN ALL AREAS EXPECT THE MVFR CEILINGS TO LIFT
TO VFR BY LATE AFTERNOON OR EARLY EVENING. WHERE MORE SUNSHINE HAS
OCCURRED OVER VA AND TN SHOWERS AND THUNDERSTORMS HAVE DEVELOPED.
THE CHANCE OF A THUNDERSTORM AFFECTING A TAF SITE THIS AFTERNOON
IS VERY LOW...WITH THE BEST CHANCES IN THE EAST AND SOUTHEAST.
HAVE INCLUDED VCTS IN THE SJS AND JKL TAFS FOR A COUPLE OF HOURS
THIS AFTERNOON...BUT HAVE LEFT THIS OUT OF THE OTHER TAFS. WITH
BREAKS IN THE CLOUDS DO EXPECT SOME FOG DEVELOPMENT TONIGHT...SO
VFR CONDITIONS ARE EXPECTED TO DECREASE TO MVFR OR IFR LATER
TONIGHT. ONCE THE FOG DISSIPATES THURSDAY MORNING VFR CONDITIONS
WILL PREVAIL ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...GREIF
AVIATION...SBH
Hazardous weather outlook, Jun 3, 3:51 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT WED JUN 3 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
351 PM EDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...MAINLY NEAR THE
VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:27 PM EDTAreal Flood AdvisoryJKLLetcher3 hr
Jun 3, 5:19 PM EDTAreal Flood AdvisoryJKLLetcher3 hr
Jun 3, 6:04 PM EDTAreal Flood AdvisoryJKLPike3 hr
Jun 3, 6:55 PM EDTSpecial Weather StatementJKLFloyd35 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.